Iowa, 2006

Hail in Iowa, June 27, 2006

June 27, 2006 · NWS DMX · 6 events in 4 counties and zones

A cold front dropped south out of Canada during the day and reached southern Iowa by the late afternoon hours. Temperatures warmed into the low to mid 80s ahead of the front with dew point readings in the upper 50s to low 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$30,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front dropped south out of Canada during the day and reached southern Iowa by the late afternoon hours. Temperatures warmed into the low to mid 80s ahead of the front with dew point readings in the upper 50s to low 60s. CAPE was marginal with only 1000-1500 J/kg available. The freezing level was quite low, running between 10,000 and 10,500 feet. Thunderstorms erupted along the front during the late afternoon hours and produced some marginally severe hail as they passed. The largest hail was an inch in diameter. Hail fell for 5 to 10 minutes in Warren County at Norwalk, and covered the ground in Taylor County northwest of Blockton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 27, 2:45 PM CST, 15 minutes earlier.

Area forecast discussion, Jun 27, 2:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT TUE JUN 27 2006

.DISCUSSION...
SPEED MAX ZOOMING S THRU THE MO RVR VLY INITIATING ENHANCED CU TO
REACH PULSE TSTM STAGE SINCE 230 PM. THIS ACTIVITY WL DIMINISH BY
SUNSET AS COOLING DVLPS AND THE SPEED MAX MOVS OUT. OTRW DCRG CLDS
WITH SOME HAZE OR SMOKE AS WE STAY IN THE NWLY FLOW ALF UNTIL FRI.
WITH THE TROF TO OUR IMMEDIATE E MOVG EWD SLOWLY THRU THE
WEEK...TMPS WL BEGIN TO WRM MORE NOTICEBLY BY FRI AS H5 HGTS RISE TO
588 IN SWRN IA AND THE WRN RDG FLATTENS SOMEWHAT. THIS FLATTENING WL
LIKELY SET THE STAGE FOR TSTMS BY LATE FRI INTO SUN WITH THE WRN RDG
REBUILDING ERLY NXT WK. IN THE MEANTIME...A WK LOW LVL BOUNDARY IN
THE SHORTER RANGE MDLS MAY BE ENOUGH TO PRODUCE A FEW STORMS LATE
TMR AFTN NR THE MO BDR INTO THE EVENING. THE SIGNAL AT H8 IS SUBTLE
WITH A WK WSHFT BY 00Z THU. AT THE MOMENT...XPCG BTR PCPN CHCS RIGHT
ACRS THE BDR IN MO. THEN A VRY GRDL UPTICK IN TMPS THE REST OF THE
WEEK WITH DEWPTS PUSHING 65 BY FRI. CLASSIC NWD RETURNING WRMFNT FRI
NGT SHOULD SET OFF STORMS IN SRN MN INTO WI FRI NGT WITH SOME
LEAKAGE INTO THE N. IT IS NOT OBVIOUS WHAT WL TRANSPIRE ON SAT. THE
GFS HAS BEEN QUITE STABLE IN THE LAST 3-4 RUNS IN MAINTAINING A
DECENT FNT NE/SW FNT ACRS THE CENTER OF THE STATE AT 18Z. THIS WOULD
MOST LIKELY HAVE THE BEST CHC FOR STORMS OVER THE S/SE HALF OF THE
STATE WITH THE BNDRY HANGING UP OVR NRN MO ON SUN...WITH BEST TSTM
CHCS SUN NGT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MYERS
Hazardous weather outlook, Jun 27, 2:40 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT TUE JUN 27 2006

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-282045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
340 PM CDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THE REMAINDER OF THIS
AFTERNOON AND EVENING...MAINLY ALONG AND SOUTH OF HIGHWAY 20. A
FEW SEVERE STORMS ARE POSSIBLE WITH NICKEL SIZED HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE ARE ADDITIONAL CHANCES FOR THUNDERSTORMS FRIDAY NIGHT
THROUGH SUNDAY NIGHT. THE SEVERE POTENTIAL DURING THIS PERIOD IS
STILL UNDER EVALUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED LATE THIS AFTERNOON AND TONIGHT.

DONAVON

The radar

The Des Moines radar (KDMX), 112 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Cass

When
June 27, 3:00 PM CST
Where
Cass County, 2 mi SE of Atlantic
Measured
0.75 in hail
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.383, -94.983

Hail, Warren

When
June 27, 3:58 PM CST
Where
Warren County, Norwalk
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.483, -93.683

Hail, Marion

When
June 27, 4:55 PM CST
Where
Marion County, 5 mi W of Knoxville
Measured
0.75 in hail
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.317, -93.200

Hail, Marion

When
June 27, 5:04 PM CST
Where
Marion County, 2 mi W of Knoxville
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.317, -93.133

Hail, Taylor

When
June 27, 5:11 PM CST
Where
Taylor County, 4 mi SE of Bedford
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.633, -94.667

Hail, Taylor

When
June 27, 5:40 PM CST
Where
Taylor County, 3 mi NNW of Blockton
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.650, -94.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511560, 5511561, 5511562, 5511563, 5511564, 5511565.